Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Goodland, KS

August 18, 2002Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2002, 7:57 PM CDT for Sheridan County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 7:57 PM CDT (00:57 UTC)
Expired
Aug 18, 2002, 9:00 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-580 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WUUS53 KGLD 190057
SVRGLD
KSC179-190200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 900 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTHEAST OF ANGELUS TO
  31 MILES EAST OF ANGELUS...OR FROM 13 MILES NORTHWEST OF GOVE TO 9
  MILES NORTH OF COLLYER...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.  THE STRONGEST STORM 
WAS 3 MILES NORTHEAST OF GRAINFIELD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHWEST KANSAS.

&&

LAT...LON 3913 10072 3914 10040 3913 10016 3934 10016
          3933 10072

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:42 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 3:42 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SUN AUG 18 2002

FORECAST CONCERNS INCLUDE INTERMITTENT PRECIPITATION CHANCES THROUGH
MIDWEEK WITH THE TIMING OF COLD FRONTS AND ASSOCIATED UPPER LEVEL
SHORTWAVES EVERY OTHER DAY AS WELL AS RELATED TEMPERATURES.

18Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT LYING EAST TO WEST
ACROSS CENTRAL KANSAS AND SHOWED A SLOW DRIFT NORTH THIS AFTERNOON. A
SURFACE TROUGH EXTENDS FROM WESTERN NEBRASKA SOUTH ACROSS EASTERN
COLORADO. WATER VAPOR AND IR SATELLITE IMAGERY SHOWED A WELL DEFINED
700 MILLIBAR SHORT WAVE MOVING EASTWARD ACROSS CENTRAL WYOMING AND
COLORADO AT THE PRESENT TIME. SCATTERED CONVECTION WAS ALREADY FIRING
ACROSS THE HIGHER TERRAIN OF COLORADO AND MOVING STEADILY EASTWARD.

MODELS WERE IN GOOD AGREEMENT AND RATHER CONSISTENT WITH POSITION
AND MOVEMENT OF FRONT ACROSS CENTRAL KANSAS AND WITH THE NEXT COLD
FRONT THROUGH AREA OVERNIGHT. AVN AND ETA MODELS SEEM TO BE DOING THE
BEST JOB WITH SURFACE AND UPPER LEVEL WAVES MOVING EASTWARD IN UPPER
FLOW. MESOETA STILL DOING BEST WITH TEMPERATURES AND WINDS IN THE
SHORT TERM. WILL STAY WITH MESOETA FOR BOTH PARAMETERS OUT THROUGH 48
HOURS. OTHERWISE GOING WITH AN AVN AND ETA COMBO.

FOR TONIGHT MID LEVEL SHORTWAVE MOVES THROUGH ALONG WITH A SURFACE
COLD FRONT. EXPECT THE FRONT THROUGH THE GOODLAND AREA AFTER
MIDNIGHT WITH COOLER AND DRIER AIR. MODELS PROG SOME MIDDLE LEVEL
MOISTURE AND DYNAMICS TO MOVE THROUGH OVERNIGHT WITH COLD FRONT AND
SHORTWAVE. WILL CARRY 30 POPS ALL ZONES. WILL GO CLOSE TO GUIDANCE
WITH COOL TEMPS SOME 3 TO 6 DEGREES WARMER THAN LAST NIGHT MAINLY
IN THE MIDDLE 50S.

FOR MONDAY A SURFACE HIGH MOVES ACROSS THE AREA WITH DRIER AIR AND
STILL SOMEWHAT COOL TEMPS. WILL GO WITH MOSTLY SUNNY SKIES AND
TEMPS IN THE 80S ACROSS ENTIRE CWA.

FOR MONDAY NIGHT A SURFACE LOW FORMS OVER SOUTHEAST WYOMING. A
LEESIDE TROUGH DEVELOPS SOUTH ACROSS EASTERN COLORADO. WINDS WILL BE
SOUTHEAST TO SOUTH. MODELS PROG MEAGER MID LEVEL MOISTURE AND
DYNAMICS TO MOVE EAST IN UPPER FLOW. WILL CARRY 20 PERCENT POPS
ACROSS THE AREA. OVERNIGHT TEMPS WILL WARM SEVERAL MORE DEGREES FROM
PREVIOUS NIGHT FROM UPPER 50S TO LOWER 60S.

FOR TUESDAY AND TUESDAY NIGHT MORE MIDDLE AND UPPER LEVEL MOISTURE
MOVES EASTWARD ACROSS REGION IN UPPER FLOW. UPPER LEVEL SHORTWAVE
IS PROGGED TO MOVE THROUGH DURING THE DAY TUESDAY. WILL MAINTAIN
CHANCE POPS DURING THE DAY ON TUESDAY. BY TUESDAY NIGHT SYSTEM
MOVES EAST OF AREA RESULTING IN SUBSIDENCE AND DRIER AIR. WILL WARM
TEMPERATURES UP A LITTLE MORE TUESDAY INTO THE UPPER 80S TO LOWER
90S. TUESDAY NIGHT TEMPS WILL BE INTO THE 60S.

FOR WEDNESDAY INTO WEDNESDAY NIGHT ANOTHER COLD FRONT AND
ASSOCIATED UPPER TROUGH MOVE SOUTHEAST ACROSS THE AREA. MID LEVEL
MOISTURE AND DYNAMICS ALSO MOVE SOUTHEAST IN SHIFTING UPPER
FLOW. UPPER FLOW NOW SHIFTS TO NORTHWEST. WILL CARRY SLIGHT CHANCE
POPS ENTIRE CWA WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES WILL BE
NEAR NORMAL IN THE UPPER 80S WEDNESDAY AND 60S WEDNESDAY NIGHT.

FOR THE EXTENDED PERIOD THURSDAY THROUGH SUNDAY EXPECT WEATHER TO BE
DRY AND TRANQUIL. MODELS STILL PROG UPPER RIDGE TO BUILD EASTWARD
FROM FOUR CORNERS AREA DURING THIS PERIOD. TEMPERATURES WILL BE
CLOSE TO NORMAL AS WELL WITH HIGH TEMPERATURES IN THE 80S AND LOW
TEMPERATURES IN THE 60S.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Aug 18, 7:25 PM CDT, 32 minutes before
KSZ015-016-029-190600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT SUN AUG 18 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 621 FOR A LARGE PART OF KANSAS.  THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH...

GOVE...GRAHAM AND SHERIDAN.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
RIGHT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO
THE WATCH AREA.

&&

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:30 PM CDTSevere Thunderstorm WarningGLDGove60 min
Aug 18, 7:43 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Aug 18, 8:43 PM CDTSevere Thunderstorm WarningGLDGraham62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.